I was treated with aggressive radiation and chemotherapy treatment for advanced (Stage 3) Hodgkins Lymphoma 20 years ago when I was 12 years old.
While undergoing the treatment I began to suffer from stiffness and pain in my upper back and neck muscles as well as pain seemingly coming directly from my upper spine. I have had X-Rays and an MRI but nothing abnormal showed up although my muscles are very stiff and I have obvious restriction of motion and small curvature in my upper back. My main problem is chronic sleep deprivation. I have not found success with any sleep or anti-depressant medication and currently take large quantities of codeine as it is the only thing which enables me to sleep.
My condition is thought to be some sort of radiation damage as the area affected is where I received the highest dosage. However, my oncologists say they have never seen a patient like me and I have not been able to find any successful treatment. Does anyone have any insight into what is causing my problems and what treatment(s) may work. I have tried physio, acupuncture, tens, anti-depressants, sleep medications, morphine, aspirin, muscle relaxants, etc.. with little success.
Thanks for your question and sorry to hear about your problem. If in fact the problems you describe are due to radiation related changes in the muscles there is nothing that I know of that can reverse the process. There is a large literature looking at radiation induced myelopathies (ie radiation damage to the spinal cord). Again no specific treatment has been affective and usually revolves around the types of treatments you have tried. With the types of problems you are having a sleep expert might help or a chronic pain management program. Certainly the chronic codiene will not help either of the above two and therapy should be aimed at removing that medication. Unfortunately these are difficult problems. You should also be involved in active physical therapy. Good luck
This information is provided for general medical education purposes only. Please consult your doctor regarding diagnostic and treatment options.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.